‘Moderna Arm’ – Here’s what’s causing rare, delayed allergic reactions to COVID-19 vaccine

ABC7 – San Francisco:

It has a name now: ‘Moderna arm’

We know that when you get the vaccine the muscle cells take up the mRNA and then put the protein on the surface of the cells, and so it may just be that those T-cells are responding to those muscle making that protein.”

As millions get vaccinated, doctors are noticing patients with allergies or delayed reactions to the Moderna and Pfizer vaccine. What’s causing it? Medical experts explain their findings and say these reactions are temporary.

As millions get vaccinated, doctors are noticing patients with allergies or delayed reactions to the Moderna and Pfizer vaccine.

So what’s causing it? Medical experts explain their findings and say these reactions are temporary.

Three hours after getting the COVID-19 Moderna vaccine Teresa Velasco’s arm began to swell and a large red rash appeared.

“Pain in the night and a little red,” said Velasco, a San Francisco resident.

Velasco’s daughter Irma Duran called her doctor, concerned that her 70-year-old mother with pre-existing health conditions was feeling unwell. Duran said this was the first time her mom had an allergic reaction. “Her arm got warm and swollen. We know tons of people and she has been the only one that got the reaction,” said Duran.

Allergist and immunologist at Massachusetts General Hospital, Doctor Rebecca Saff, co-authored a study published in the New England Journal of medicine.

“We know that you can have allergic reactions to the vaccine but those are quite rare,” said Dr. Saff.

Dr. Saff, along with her colleagues, focused on delayed local reaction to the Moderna vaccine.

Luz Pena: “Is there any explanation as to why some arms get swollen and a rash appears. You are calling it the Moderna arm? (or COVID arm)”


Dr. Rebecca Saff: “No, we don’t know exactly why. We did do a biopsy and it looks a bit like the kind of reaction you’d have with a delayed reaction to a medication. We know that when you get the vaccine the muscle cells take up the mRNA and then put the protein on the surface of the cells, and so it may just be that those T-cells are responding to those muscle making that protein.”

What they did find is that it’s safe to get the second shot even after a reaction appears.

“It doesn’t mean you’re going to have any other symptoms that are concerning. For most people it was much less with their second dose,” said Dr. Saff.

UCSF’s Infectious Disease, Dr. Peter Chin Hong says headaches and soreness at

the injection site are common and ironically having a reaction is not necessarily a bad thing.

“It’s good because the army of good cells is being trained so when the real deal COVID comes along that army will be ready to fight it,” said Dr. Chin-Hong.

Read more at ABC7- San Francisco

Buy on Amazon!